Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 181, NWS North Platte, NE

August 20, 2002Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 20, 2002, 3:44 PM MDT for Garden County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 3:44 PM MDT (21:44 UTC)
Expired
Aug 20, 2002, 4:45 PM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 12:50 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-495 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS53 KLBF 202144
SVRLBF
NEC069-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM MDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 445 PM MDT...

* AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES SOUTHWEST
  OF CRESCENT LAKE NWR...OR ABOUT 20 MILES NORTHWEST OF OSHKOSH...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  3 MILES NORTHWEST OF CRESCENT LAKE NWR AROUND 355 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT
TUESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4162 10268 4156 10246 4192 10209 4201 10241

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:10 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 20, 1:10 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT TUE AUG 20 2002

SYNOPSIS...LATE MORNING SFC ANALYSIS HAS LOW PRESSURE CENTER OVER
NORTHEAST WY WITH WARM FRONT STRETCHING SOUTHEAST BISECTING THE CWA.
MOISTURE CONTINUES TO POOL NEAR THE WARM FRONT WITH TDS IN THE 60S
OVER THE AREA.  H5 RIDGE OVER MISSOURI WITH EMBEDDED S/WS ROTATING
AROUND THE PERIFERY OF THE RIDGE.  AT 18Z WATER VAPOR SHOWS THE MOST
SIGNIFICANT OF THE S/WS CURRENTLY MOVING THRU WESTERN COLORADO.

DISCUSSION...AFOREMENTIONED STRONG S/W OVER COLORADO WILL TRAVERSE
THE AREA LATE THIS AFTERNOON INTO TONIGHT.  WITH ATMOSPHERE
FORECAST TO BECOME QUITE UNSTABLE WOULD EXPECT A FAIR AMOUNT OF
CONVECTION TO FIRE UP THIS PM.  QUESTION THEN REVOLVES AROUND HOW
MUCH THIS CONVECTION CAN SURVIVE THE NIGHT.  THINK THAT THIS
EVENING WILL SEE SOME DECENT COVERAGE...BUT CHANCES WILL LIKELY
DWINDLE OVERNIGHT AS THE BEST FORCING SHIFTS INTO SOUTH DAKOTA ON
THE NOSE OF THE LLJ AND CLOSER TO THE WARM FRONT.  WILL MONITOR
RADAR AND MAKE LAST MINUTE DECISION ON POPS TONIGHT.

TOMORROW BECOMES A REAL CHALLENGE WITH POPS AND TEMPS FOR THAT
MATTER.  MODELS OBVIOUSLY ARE NOT GOING TO HAVE ANY CLUE WHAT
TONIGHTS CONVECTION WILL DO TO BOUNDARIES.  EXPECTATION IS THAT
THERE WILL BE LEFT OVER BOUNDARIES SOMEWHERE IN THE CWA AND WITH LEE
TROUGH/DRY LINE SETTING UP LOOKS LIKE A FAIRLY DECENT SHOT AT
CONVECTION TOMORROW.  CAPES OF 3K+ WITH LITTLE IF ANY CINH BY
AFTERNOON TOMORROW SO CONVECTION COULD FIRE UP JUST ABOUT
ANYWHERE.  WILL GENERALLY CARRY 30 POPS ACROSS THE BOARD TOMORROW.

AGAIN WEDNESDAY NIGHT WILL BE HIGHLY DEPENDENT ON HOW THINGS PLAY
OUT THE NEXT 24 HOURS.  ETA/AVN BOTH DEVELOPING FAIRLY DECENT
CONVECTIVE BULLSEYE IN/NEAR THE CWA.  CONSIDERING WE ARE PROGGED TO
BE ON THE NOSE OF 50KT LLJ WITH WARM FRONT NEAR KS/NE BOARDER THINK
THAT SLIGHTLY HIGHER POPS ARE JUSTIFIABLY...WILL PROBABLY BREAK OUT
THE 40 POP FOR 3RD PERIOD

FRONT SHOULD MAKE SOME PROGRESS SOUTH INTO KANSAS THURS/THURS
NIGHT.  ETA FURTHER SOUTH WITH THE FRONT AND ASSOCIATED CONVECTION
THINK THIS SEEMS FAIRLY REASONABLE.  ALREADY HAVE A DRY FORECAST
THURS AFTERNOON...WITH SFC BOUNDARY NEAR KS/NE BOARDER WILL GO
AHEAD AND INTRODUCE LOW POPS SOUTH THURS AFTERNOON.  THURSDAY NIGHT
WITH POSSIBLE ELEVATED DEVELOPMENT WITH LLJ WILL GO AHEAD AND KEEP
POPS AREA WIDE SINCE THEY ARE ALREADY THERE.

WITH SFC HIGH FORECAST TO BUILD INTO THE AREA FRIDAY.  WILL GO AHEAD
AND PULL POPS OUT OF FRIDAY AND FRIDAY NIGHT.  LOOKS LIKE THE
CONVECTION WILL PROBABLY STAY NEAR THE FOOTHILLS AND DONT THINK
THAT IT WILL MAKE IT INTO THE PANHANDLE COUNTIES.  WITH NO REAL
SUPPORT FROM A LLJ LEE SIDE CONVECTION SHOULDNT MAKE IT ONTO
THE HIGH PLAINS FRIDAY NIGHT.

EXTENDED...SIGNIFICANT MODEL DIFFERENCES AND VERY LITTLE IN THE WAY
OF ANY HELP FROM THE ENSEMBLES SO NOT INCLINED TO MAKE MANY CHANGES
MADE TO THE EXTENDED. THE SCENARIO FROM THE GLOBAL HAS UPPER TROUGH
OVER THE INTERMOUNTAIN WEST...WHICH WOULD LEAD ME TO BELIEVE THAT
THERE WILL BE SOME LEE TROUGHING SETTING UP NEXT WEEK. WITH
SOUTHEASTERLY LOW LEVEL FLOW SHOULD SEE SOME MOISTURE RETURN TO THE
HIGH PLAINS.  WOULD EXPECT THERE TO BE SOME CONVECTION DURING THE
AFTERNOON....HOWEVER NO CLUE ON WHICH DAY WILL PRESENT THE BEST
CHANCE.  TO AVOID PAINTING ENTIRE EXTENDED WITH SLIGHT CHANCE POPS
WILL GO AHEAD AND SIT ON THE DRY FORECAST FOR NOW. HOWEVER FULLY
EXCEPT THAT SOME LOW POPS WILL BE NEEDED EVENTUALLY IN THAT TIME
FRAME...JUST NOT READY TO ADD THEM YET

SOUTHEASTERLY LOW LEVEL FLOW WITH SOME HINT OF UPPER RIDGING NEARBY
LEADS ME TO THINK THAT AT LEAST CLIMO WOULD BE THE WAY TO GO WITH
TEMPS.  SO HAVE GENTLY NUDGED TEMPS UPWARD A CATEGORY ACROSS THE
BOARD.  WILL CONTINUE WITH DRY FORECAST AND KEEP TEMPS NEAR TO
SLIGHTLY ABOVE CLIMO.

.LBF...NONE.

IZZI/DP

In the hours before

Special weather statement, Aug 20, 9:56 AM MDT, 5 hours 48 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-202045-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1056 AM CDT TUE AUG 20 2002

...STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...

THERE IS THE THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
EARLY TONIGHT ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA.  THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR FROM
LATE THIS AFTERNOON THROUGH THIS EVENING NORTH OF A LINE
EXTENDING FROM BROKEN BOW IN CUSTER COUNTY...TO OSHKOSH IN
SHERIDAN COUNTY. OTHER THUNDERSTORMS WHICH ARE NOT EXPECTED TO
REACH SEVERE LEVELS ARE POSSIBLE OVER THE REST OF THE OUTLOOK AREA.

AN AREA OF LOW PRESSURE WILL PUSH OUT OF MONTANA AND INTO WESTERN
SOUTH DAKOTA BY EARLY EVENING. IN RESPONSE TO THIS SYSTEM A WARM
FRONT ACROSS KANSAS LAST NIGHT WILL LIFT RAPIDLY NORTH THROUGH
NEBRASKA TODAY. SOUTHEAST WINDS JUST NORTH OF THIS WARM FRONT WILL
ALLOW AMPLE MOISTURE TO MOVE INTO THE AREA. THIS MOISTURE ALONG WITH
SUNSHINE DURING THE AFTERNOON WILL ALLOW THE ATMOSPHERE TO BECOME
UNSTABLE BY AFTERNOON.  THESE FEATURES ALONG WITH AN UPPER
DISTURBANCE MOVING OUT OF THE CENTRAL ROCKIES WILL BRING SCATTERED
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING.  WINDS ALOFT
WILL BE STRONG ENOUGH TO ALLOW SOME OF THESE STORMS TO BECOME SEVERE
WITH LARGE HAIL THE PRIMARY THREAT.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.